Kansas, 2005

Hail and Damaging Wind in Kansas, May 8, 2005

May 8, 2005 · NWS TOP · 18 events in 7 counties and zones

17 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:25 AM CST, 11 hours 26 minutes earlier.

Area forecast discussion, May 8, 2:25 AM CST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT SUN MAY 8 2005

.DISCUSSION...
INITIAL CONCERN IS PRECIP AND SEVERE WEATHER CHANCES LATER THIS
AFTERNOON AND EVENING...THEN FRONTAL POSITION AND PRECIP CHANCES
MID/LATE WEEK.

OVERNIGHT CONVECTION HAS WORKED OFF TO THE NORTHEAST INTO NORTHWEST
MISSOURI.  ABUNDANT CLOUD COVER STILL ACROSS MUCH OF KANSAS.  SPC
PAINTS SLIGHT RISK ACROSS THE ENTIRE CWA.  KEPT ALL BUT EASTERN CWA
DRY AS CONVECTION SHOULD HOLD OFF UNTIL SURFACE LOW / COLD FRONT
MOVE INTO CENTRAL KANSAS THIS AFTERNOON.  SHOULD ALSO SEE SOME
BREAKS IN THE CLOUDS LATER TO AID IN DESTABILIZATION.  THINKING THAT
STORMS WILL GET GOING LATE THIS AFTERNOON ACROSS NORTHCENTRAL KANSAS
AND MOVE INTO EASTERN SECTIONS DURING THE EVENING HOURS.

CLOSED LOW AT H5 CENTERED IN SOUTHWEST SOUTH DAKOTA EARLY THIS
MORNING.  SLOW MOVEMENT EAST PROGGED BY BOTH THE GFS AND NAM WITH H5
TROUGH AXIS STRETCHED FROM LOW CENTER IN EASTERN SOUTH DAKOTA
THROUGH THE EASTERN SECTIONS OF NEBRASKA...KANSAS...AND OKLAHOMA BY
MONDAY MORNING.  H5 RIDGE BUILDS IN THROUGH WEDNESDAY 00Z BEFORE THE
REGION COMES UNDER THE INFLUENCE OF DIGGING WESTERN U.S. LONG WAVE
TROUGH.  SOUTHWEST FLOW ALOFT ALONG WITH SEVERAL SHORTWAVES WORKING
THROUGH THE BASE OF THE TROUGH AND INTO THE CENTRAL PLAINS.  VERY
ACTIVE WEATHER PATTERN EXPECTED FROM MID WEEK THROUGH THE WEEKEND
WITH THIS SET UP.

AT THE SURFACE...GFS AND NAM SHOW LOW PRESSURE IN SOUTH DAKOTA
BECOMING VERTICALLY STACKED AND FILLING THROUGH MONDAY MORNING.
ASSOCIATED COLD FRONT PULLS THROUGH THE TOP CWA MONDAY
MORNING...WITH GFS A FEW HOURS FASTER THAN THE NAM.  SOME THOUGHT ON
GOING DRY ON MONDAY MORNING BUT KEPT POPS IN EASTERN CWA IN CASE
BOUNDARY SLOWS PER NAM.

LEE SIDE CYCLOGENESIS EVIDENT ON TUESDAY WITH WARM FRONTAL BOUNDARY
ACROSS NORTHERN KANSAS/SOUTHERN NEBRASKA BY WEDNESDAY 00Z.  KEPT
THIS PERIOD DRY AS MOISTURE SHOULD BE LIMITED AT THIS TIME.  LOW
PRESSURE / TROUGHING STAYS EAST OF CWA THROUGH FRIDAY 06Z WHEN GFS
BRINGS BOUNDARY INTO THE TOP CWA.  BOUNDARY VERY SLOW TO PUSH
THROUGH SO COULD HAVE AN EXTENDED PERIOD OF SIGNIFICANT RAIN...KEPT
PRECIPITATION CHANCES THROUGH SATURDAY AFTERNOON.  MID WEEK THROUGH
THE WEEKEND LOOK TO BE A VERY CHALLENGING PERIOD WITH SHORTWAVES AND
BOUNDARIES AFFECTING THE REGION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 8, 3:36 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
436 AM CDT SUN MAY 8 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-091000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
436 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND
TONIGHT.  THUNDERSTORMS MAY BE SEVERE ACROSS NORTH CENTRAL KANSAS
THIS AFTERNOON...AND ACROSS NORTHEAST AND EAST CENTRAL KANSAS LATE
THIS AFTERNOON AND EVENING.  LARGE HAIL WILL BE THE PRIMARY HAZARD
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WEDNESDAY THROUGH
SATURDAY...WITH SOME OF THESE STORMS POSSIBLY PRODUCING HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 8, 1:33 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT SUN MAY 8 2005

KSZ008>012-020>024-034>038-054-090200-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE
233 PM CDT SUN MAY 8 2005

SEVERE THUNDERSTORM WATCH NUMBER 234 IS IN EFFECT UNTIL
900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA                GEARY
WABAUNSEE             DICKINSON             MORRIS
LYON

SOME CITIES IN THE WATCH ARE...

EMPORIA               ABILENE               JUNCTION CITY
MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Republic

When
May 8, 1:51 PM CST
Where
Republic County, Norway
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -97.783

Hail, Republic

When
May 8, 2:10 PM CST
Where
Republic County, 5 mi SSW of Belleville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -97.667

Hail, Washington

When
May 8, 2:16 PM CST
Where
Washington County, 2 mi NW of Linn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -97.117

Thunderstorm Wind, Washington

When
May 8, 2:21 PM CST
Where
Washington County, 3 mi NE of Linn
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -97.050

Hail, Washington

When
May 8, 2:21 PM CST
Where
Washington County, 3 mi NE of Linn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -97.050

Hail, Cloud

When
May 8, 2:25 PM CST
Where
Cloud County, 1 mi W of Clyde
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -97.417

Hail, Cloud

When
May 8, 2:28 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Hail, Cloud

When
May 8, 2:52 PM CST
Where
Cloud County, Concordia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -97.667

Hail, Cloud

When
May 8, 3:28 PM CST
Where
Cloud County, 1 mi W of Clyde
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -97.417

Hail, Cloud

When
May 8, 3:36 PM CST
Where
Cloud County, 1 mi N of Clyde
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -97.400

Hail, Clay

When
May 8, 4:39 PM CST
Where
Clay County, 7 mi S of Clay Center
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -97.117

Hail, Clay

When
May 8, 5:20 PM CST
Where
Clay County, Clay Center
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -97.117

Hail, Clay

When
May 8, 5:44 PM CST
Where
Clay County, 4 mi N of Green
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -97.000

Hail, Riley

When
May 8, 6:01 PM CST
Where
Riley County, 9 mi N of Randolph
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.567, -96.767

Quarter size hail covered the ground along U.S. Highway 77.

Hail, Marshall

When
May 8, 6:01 PM CST
Where
Marshall County, 8 mi S of Waterville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -96.750

Quarter size hail covered the ground along U.S. Highway 77.

Hail, Clay

When
May 8, 6:07 PM CST
Where
Clay County, 1 mi W of Green
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -97.017

Hail, Pottawatomie

When
May 8, 6:27 PM CST
Where
Pottawatomie County, Olsburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -96.617

Hail, Pottawatomie

When
May 8, 6:30 PM CST
Where
Pottawatomie County, 1 mi E of Olsburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449691, 5449692, 5449697, 5449698, 5449699, 5449693, 5449708, 5449694, 5449695, 5449696, 5449700, 5449701, 5449702, 5449703, 5449704, 5449705, 5449706, 5449707.